Palpitations with an under-active thyroid

I have had an under-active thyroid for several years and cannot tolerate any of the medications prescribed. I am currently retrying T3 - with a very small dose as a start but I have had palpitations for the last few days. Does anyone know if palpitations are caused by being hypo as I thought that they were experienced by an over - active condition? I am finding all this rather alarming. Flo

17 Replies

  • Some people cannot tolerate synthetic thyroid hormones as they may not be synergistic with our bodies. I had severe palpitations when first put onto levothyroxine and had lots of investigations but heart was fine. But it is distressing when your heart bursts into activity for what would appear to us no reason but I am sure it is the levo.

    There are two hypoallergenic thyroid hormones available but doctors don't usually prescribe NDT. I have used Naturethroid one of the hypo-allergenic and it suited me. A few endocrinologists will prescribe and someone may send you a Private Message if they have one who does. If they are private you would have to pay for your thyroid hormones. I am now on T3 only and it suits me too.

    If you take an anti-histamine tablet 1 hour before you take T3. If you don't have a reaction, you are very sensitive to T3 and your GP/Endo will have to try something else - NDT.

  • I know there's a lot of info about levothyroxine being synthetic, but strictly speaking it IS bioidentical to our own hormone. Our own thyroid produces approximately 6 mcg of T3 throughout the course of the day, with about 38 mcg being converted from T4. The problem with using T3 is that the dose tends to be much higher than this, taken in one go, and it can be a really rough deal for the heart. Even cutting up a 25 mcg tablet gives us 6.25 mcg taken all at once. Even 1/4 grain NDT contains 9 mcg T3, which is still higher than our own physiological dose. When you take into account the fact that T3 is 3.5 - 4 times more potent than T4, taking just one 1/4 grain NDT is equivalent to 69.5 - 74 mcg of levothyroxine. I think if you can tolerate levothyroxine, and are a good converter of T4 to T3, then it is a safer option as far as the heart is concerned because your body can convert it on an "as needed" basis rather giving the heart a big jolt. But I'm finding even levothyroxine hard-going on my heart. With T3, you could try grinding up a quarter of a 25 mcg tablet and brushing a little of the powder onto your gums followed with some water but it's an incredibly faffing about job, even if it would better mimic our own bodies thyroid function.

    It's a difficult one, I'm certainly no expert or medic, but you really have to be careful with your heart ❤. ☺

  • Rather *than* giving the heart a big jolt.

  • Lady of Shallott, A quarter grain NDT contains 9.5mcg T4 and 2.5mcg T3 roughly equivalent to 18.75mcg-25mcg T4.

  • Oh that's right, thank you for correcting my mistake, I was getting a bit mixed up there - damn brain fog!! So 1/4 equivalent to about 20 mcg levothyroxine, but with 2.5 mcg of T3 so it's not such a sudden heart surge. I was getting my numbers mixed up with a grain. Thanks again for correcting that mistake!

  • Yes levothyroxine is bioidentical but it could well be the filler/binders used that is the main problem. For example, Eltroxin caused me no problems whatsover, but the other levos did. I do know as well that many people don't have problems with levo.

    I remember reading an article a long time ago about levothyroxine (levo meaning left-hand) by Peter Warmingham and thyroxine which is right-handed and the levo cannot hook onto the cells effectively.

    That's my simplified version and I cannot find Peter Warmingham's hypothesis.

  • I'm with you on that one!

  • I'm going to ask my GP about the Eltroxin brand then if you did much better on it. What I have is the Mercury Pharma generic levothyroxine. I'm not doing very well on it at all. I do have other problems that complicate it but it sounds like switching to a different one could help. Have you ever tried just the pure levothyroxine in cellulose capsules?

  • No I haven't tried the capsules and Mercury Pharma stopped Eltroxin about 6 months ago. Despite stating that their generic is identical (I don't believe it) many complained about it. I didn't do well on it whatsoever and, at that time, didn't know there was more than one product.

    Ask your pharmacist if he can get you any other levo to try and see how that goes. If not ask GP if he will prescribe some capsules or try the liquid levo.

  • If you are even stricter, although the "levothyroxine" is identical to that in our bloodstreams, we take it as the sodium salt. That is a subtle difference that might be totally changed by our gut, but makes the substance put in our mouths not strictly bioidentical.

  • I was wondering about the sodium. The tablets have been making me very thirsty, but I thought well it surely can't be the sodium because it would be such a small amount in the tablet.??

  • Agreed - the actual amount is tiny, about 2.8%. So a 100 microgram levothyroxine tablet would have about 2.8 micrograms of sodium from the levothyroxine sodium.

    As we consume sodium chloride (ordinary food salt) in amounts of grams, I think it is utterly ignorable as a source of sodium.


  • It must just be one of the many side effects I've had with it then. When it's such a small amount, do you think it can make a big difference in what you said before, about it making a subtle difference to how it might be up taken in the gut?

  • I've had palpitations with both higher and lower doses of Levothyroxine and ever since I started on Levo. My TSH has always been somewhere between 3.5 and 0.01 but I've still had palpitations whatever range it's in. I wouldn't know whether your palpitations are anything to worry about or not. Best to ask your doctor. I think they always feel more scary than they actually are.

  • Flo, I had shocking palpitations with Hashimoto's hypothyroidism prior to thyroid treatment and all the time I was on T4 only. Less so on T3 only, and only intermittently on T4+T3. Palpitations are common in undermedicated hypothyroidism, overmedication and hyperthyroidism.

    Pulse and heart rate do rise after taking T3 but should subside within a couple of hours of ingestion.

    Try crushing the tablet and dividing it into 'lines' (for want of a more apt term) and take frequent tiny dabs on a damp pinkie and see whether that enables you to tolerate it better.

  • Thanks to everyone who responded to my post about palpitations. I was actually in quite a panic about having had them for about 24 hours constantly. I have tried just about every type of medication T4. T3, liquid levo, Armour and even lacose free tabs, all of which I react to in similar but different ways. I did see my very good GP when I had a similar reaction some months ago and he sent me for an ECG. He has been reassuring about all this and I am currently consulting an endocrinologist (my third in about six years) who does seem to be taking me seriously (hope this is not more money down the drain). Anyway after being taken off all medication for about 5 weeks, I am now back trying T3 alone but had to start very slowly. I was fine at the start - on just 1/4 of a 20 mcg tablet per day. After about 2 weeks I tried 1/2, so 10 mcg in one go but after just 2 days the palpitations started. I have left everything off for 2 days now and the palpitations went away very quickly. I think your suggestion Clutter that I try tiny amounts throughout the day, would seem very sensible. It will obviously be a fiddle but worth it if I can get some of the stuff inside me! I seem to remember someone on here suggesting taking crushed tablets in honey. Do you know if that is OK? I am having a good day today so will try the new idea from tomorrow. Here's hoping...... Thanks again for giving me 'somewhere to go' with this! Best wishes to you all. Love Flo x

  • My dr proscribes T3 in 5mg tablets so I don't have to cut tablets up to get a smaller dose. The chemist always makes a bit of a fuss and tells me he will have to do a special order, but it usually come within a week.

You may also like...